Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2005, 8:28 PM EDT for Scott County, Virginia; Hawkins County, Tennessee. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2005, 8:28 PM EDT (00:28 UTC)
- Expired
- Jun 14, 2005, 9:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Hawkins County, TN, Scott County, VA
The radar
The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:40 PM EDT | TSTM WND DMG | Surgoinsville, TN | SEVERAL TREES AND POWERLINES DOWN IN AND AROUND SURGOINSVILLE. |
| Jun 14, 8:50 PM EDT | TSTM WND DMG | 9 Wsw Clinchport, VA | 1 TREE DOWN DOWN ON HIGHWAY 600. REPORTED BY VA DOT. |
| Jun 14, 8:55 PM EDT | TSTM WND DMG | 2 Wsw Weber City, VA | A LARGE LIMB DOWNED ON HIGHWAY 830 JUST OFF OF HIGHWAY 614. REPORTED BY VA DOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 150028 SVRMRX TNC073-VAC169-150115- /O.NEW.KMRX.SV.W.0129.050615T0028Z-050615T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 828 PM EDT TUE JUN 14 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAWKINS COUNTY IN EAST TENNESSEE SCOTT COUNTY IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF GATE CITY * UNTIL 915 PM EDT * AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF JONESVILLE TO 7 MILES NORTH OF ROGERSVILLE... AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SURGOINSVILLE BY 835 PM EDT GATE CITY BY 900 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3673 8288 3642 8305 3644 8270 3676 8246 $$ DMG
2 follow-up statements
000 WWUS54 KMRX 150049 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 849 PM EDT TUE JUN 14 2005 TNC073-VAC169-150115- /O.CON.KMRX.SV.W.0129.000000T0000Z-050615T0115Z/ HAWKINS TN-SCOTT VA- 849 PM EDT TUE JUN 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM EDT FOR SCOTT AND HAWKINS COUNTIES... AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DUFFIELD TO SURGOINSVILLE...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF GATE CITY TO 11 MILES NORTHEAST OF ROGERSVILLE...MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MOUNT CARMEL BY 855 PM EDT GATE CITY BY 900 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3673 8288 3642 8305 3644 8270 3676 8246 $$ MJB
000 WWUS54 KMRX 150112 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 912 PM EDT TUE JUN 14 2005 TNC073-VAC169-150122- /O.EXP.KMRX.SV.W.0129.000000T0000Z-050615T0115Z/ HAWKINS TN-SCOTT VA- 912 PM EDT TUE JUN 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SCOTT AND HAWKINS COUNTIES EXPIRES AT 915 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE LEVELS AND EXITED THE COUNTIES. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3673 8288 3642 8305 3644 8270 3676 8246 $$ MJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:00 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 14, 7:00 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 700 PM EDT TUE JUN 14 2005 .DISCUSSION...STRONG RADIATIONAL HEATING EARLIER THIS AFTERNOON COMBINED WITH LOW LEVEL MOISTURE HAS ALLOW THE AIR MASS TO BECOME MODERATELY UNSTABLE THIS EVENING. RADAR INDICATES A LINE OF THUNDERSTORMS...KICKED OFF FROM AN APPROACHING COLD FRONT...HAS MOVED INTO THE NORTHERN PORTION OF THE MRX CWA. THE STRONGEST OF THESE STORMS HAS THE POTENTIAL OF SMALL HAIL AND STRONG GUSTY WINDS. THE STORMS SHOULD WEAK WITH SUNSET. THE FRONT SHOULD MOVE THROUGH AROUND 06Z TO 09Z TONIGHT. BEHIND THE FRONT...A DRY...MORE STABLE AIR MASS WILL MOVE IN WITH SLIGHTLY COOLER AIR SLOWLY FILTERING IN FOR THURSDAY AND FRIDAY. ALL LOOKS GOOD IN THE CURRENT FORECAST...WILL UPDATE LATE EVENING TO REMOVE EVENING/MIDNIGHT WORDING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 91 64 87 / 40 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 89 62 84 / 40 10 10 10 OAK RIDGE, TN 67 89 62 84 / 40 10 10 10 TRI CITIES AIRPORT, TN 65 87 59 79 / 40 10 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && MJB
Hazardous weather outlook, Jun 14, 4:50 AM EDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 450 AM EDT TUE JUN 14 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 450 AM EDT (350 AM CDT) TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND EARLY WEDNESDAY. AHEAD OF THE FRONT...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS. A VERY WARM...HUMID AND UNSTABLE AIRMASS ACROSS THE REGION WILL ALLOW FOR THE POSSIBILITY OF THUNDERSTORMS TO REACH SEVERE LIMITS. THE MAIN THREATS FROM THE STORMS WILL BE STRONG DAMAGING DOWNBURST WINDS...HAIL UP TO THE SIZE OF QUARTERS...DEADLY CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A RIDGE OF HIGH PRESSURE WILL BUILD IN ACROSS THE REGION THURSDAY PROVIDING FOR PARTLY CLOUDY SKIES AND TRANQUIL WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IF SOME OF THE STORMS REACH SEVERE LIMITS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
In the hours before
Special weather statement, Jun 14, 6:10 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 610 PM EDT TUE JUN 14 2005 TNZ012-142300- SCOTT TN- 610 PM EDT TUE JUN 14 2005 ...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL AFFECT SCOTT COUNTY THROUGH 7 PM... STRONG WINDS UP TO 40 MPH WILL BE POSSIBLE ACROSS SCOTT COUNTY THROUGH 7 PM AS STRONG THUNDERSTORMS MOVE EAST AROUND 35 MPH. LOCAL HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD CAUSE SOME MINOR FLOODING OF SMALL STREAMS AND STREETS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION. DMG
Special weather statement, Jun 14, 6:45 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 645 PM EDT TUE JUN 14 2005 TNZ013-142330- CAMPBELL- 645 PM EDT TUE JUN 14 2005 ...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL AFFECT NORTHERN CAMPBELL COUNTY THROUGH 730 PM... STRONG WINDS UP TO 40 MPH WILL BE POSSIBLE ACROSS NORTHERN CAMPBELL COUNTY THROUGH 730 PM AS STRONG THUNDERSTORMS MOVE EAST AROUND 35 MPH. LOCAL HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD CAUSE SOME MINOR FLOODING OF SMALL STREAMS AND STREETS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS WEATHER SITUATION. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:32 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 43 min |
| Jun 14, 8:16 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
| Jun 14, 8:25 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 50 min |
| Jun 14, 8:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 53 min |
| Jun 14, 8:57 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 33 min |
| Jun 14, 9:08 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 52 min |
| Jun 14, 10:22 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.